Cancer Home > Nucynta ER Overdose

If a person takes too much Nucynta ER (tapentadol ER), it can cause blue skin, slow breathing, or other potentially serious problems. Seek immediate medical care if you believe you have overdosed on this drug. Treatment will likely include administering activated charcoal or an antidote, pumping the stomach, or providing supportive care to treat any symptoms that occur.

Can You Take Too Much Nucynta ER?

Nucynta® ER (tapentadol ER) is a long-acting narcotic drug. It is possible to overdose on this drug. In fact, a Nucynta ER overdose can be quite dangerous.
 
The specific effects of an overdose can vary, depending on a number of factors, including the Nucynta ER dosage and whether it was taken with any other medications or substances.
 

Symptoms of an Overdose

Although information on Nucynta ER overdoses is quite limited, as this is a relatively new medication, it is predicted that people who take too much of this drug may have problems that could include:
 
  • Slow or irregular breathing
  • Blue skin
  • Extreme drowsiness
  • Coma
  • Limp muscles
  • Cold, clammy skin
  • A slow heart rate (bradycardia)
  • Low blood pressure (hypotension)
  • Cardiac arrest
  • Loss of life.
 
An overdose can occur if a person takes too many tablets, takes a broken or crushed tablet, or takes the medication with alcohol; all of these situations cause to medication to be released from the tablet too quickly.
 

Treatment for a Nucynta ER Overdose

Although the effects of an overdose on Nucynta ER can be fatal, an antidote (naloxone or Narcan®) may be administered to counteract some of the effects. This antidote should be given only if breathing or heart problems occur, and should be used with caution and at low dosages in people who have been taking Nucynta ER for extended periods, as naloxone can cause severe withdrawal symptoms.
 
If the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce absorption of Nucynta ER.
 
Treatment will also involve supportive care, which consists of treating symptoms that occur as a result of the overdose. For instance, a person may need to have a breathing tube inserted if breathing becomes dangerously slow or irregular.
 
It is important that you seek medical attention immediately if you believe that you or someone else may have taken too much of this medication.
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.